Q & A on Drug Reactions: Was it an Allergic or Non-Allergic Type of Reaction?
I've been asked a multitude of questions about drug allergies over the past 20 years. Most people do not get through life without having a side effect from a prescription drug or over the counter (OTC) medication. Adverse drug reactions occur when a medication causes a symptom or abnormal body function that is unintentional and potentially harmful. There are many types of adverse drug reactions but they are often classified as either allergic or non-allergic.
Allergic reactions to drugs are the result of the immune system responding to the medication as if it were a foreign invader (or germ). Symptoms and signs of drug allergy include: itching, rash, swelling, hives, wheezing, dizziness, fainting and fever or anaphylaxis (life threatening allergic reaction). But these are not the only possible signs/symptoms of allergic drug reactions. Some people may experience nausea, vomiting, diarrhea and abdominal pain. Unfortunately many of the above signs/symptoms may also occur in the setting of non-allergic drug reactions.
Non-allergic drug reactions are more common than allergic types. The immune system is not involved with these reactions. Symptoms include: upset stomach, headache, nausea, vomiting, diarrhea, skin rash and many other possible complaints. These reactions are more predictable and often not progressively severe. Anaphylaxis is not a risk factor in non-allergic drug reactions, although some medications may cause severe reactions similar to anaphylaxis (aspirin, non-steroidal inflammatory drugs [for example Ibuprofen and Naproxen], intravenous contrast and ACE inhibitors [for example Lisinopril]).
It is important for your doctor to distinguish the type of drug reaction you experienced in order to prevent you from having a more serious, life-threatening drug reaction if the medication (or one similar to it) is taken again.
Allergic drug reactions are potentially more harmful because they are unpredictable, with respect to severity, and may cause anaphylaxis: throat closure, severe difficulty breathing and/or severe blood pressure drop (shock), abdominal pain, nausea and vomiting. You don't have to experience all of these symptoms to have anaphylaxis but either throat swelling, severe shortness of breath or dizziness is present when anaphylaxis is occurring.
Question and AnsweQ: Since my mother is allergic to penicillin should I avoid medications related to penicillin?: No. Although there are families that share the tendency to have environmental allergy (hay fever) and sometimes multiple drug allergies, specific drug allergies are not inherited in this manner. If you have not previously had a reaction to penicillin you would not be considered allergic to it on the basis of another family member's reaction.
_Q: Is skin testing available for Penicillin, insulin, aspirin or other drug allergies?: Yes, there is a valid testing protocol for skin testing to** penicillin and insulin**. There are no valid (meaning Food and Drug Administration approved) testing protocols for other antibiotics, aspirin and most other drugs. In settings where the drug cannot be used for skin testing (which is most of the time) we recommend avoiding it and other related drugs. If the medication is highly desirable because alternatives are much less effective or not as safe, we consider doing an oral challenge or drug desensitization.
Oral challenges involve giving patients small amounts of the drug, in increasing quantities, looking for any signs of allergic reactions along the way. Patients considered for oral challenge often experienced a drug reaction that was not life threatening. Usually the suspicion of allergic sensitivity is low in this setting. If any severe allergic symptoms develop during the challenge it is stopped and another alternative medication must be used. Oral drug challenges should only be done in settings where equipment and personnel are available to handle anaphylaxis, should it occur.
Drug desensitization is considered when there is a high suspicion of previous allergic reaction to the drug, or drug allergy has been confirmed (as in the case of penicillin or insulin reaction). It differs from the oral drug challenge in:
- The starting doses are usually much smaller.
- There are usually more dosing levels that are gradually increased over time, usually at smaller increments.
- There are a limited number of drugs that have published protocols for desensitization.
- The procedures are generally conducted by or under the supervision of board certified allergists.
_Q: Can you grow out of an allergic drug reaction?: Yes, over time hypersensitivity to particular drugs may disappear especially after years of avoidance. The problem is bells and whistles don't go off when this occurs. Taking a medication on the chance that the drug allergy is gone can be very risky and life threatening. For this reason an oral challenge may be considered, if an alternative drug is not practical.
If you suspect you are allergic to a drug whether prescription or over the counter, consult your doctor. It is important to have it in your medical record and to know what other drugs to avoid.